Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 19, 2020, 7:26 PM MDT for Crowley County, Kiowa County, Otero County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 7:26 PM MDT (01:26 UTC)
- Expired
- May 19, 2020, 8:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crowley County, CO, Kiowa County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 3793 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WUUS55 KPUB 200126
SVRPUB
COC025-061-089-200200-
/O.NEW.KPUB.SV.W.0017.200520T0126Z-200520T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
726 PM MDT Tue May 19 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Otero County in southeastern Colorado...
Western Kiowa County in southeastern Colorado...
Southeastern Crowley County in southeastern Colorado...
* Until 800 PM MDT.
* At 726 PM MDT, severe thunderstorms were located along a line
extending from near Sugar City to near Rocky Ford to 6 miles west
of Timpas, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Junta, Rocky Ford, Swink, Sugar City and Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 10344 3807 10355 3784 10364 3775 10393
3797 10383 3822 10372 3829 10365
TIME...MOT...LOC 0126Z 228DEG 14KT 3820 10369 3803 10377 3781 10388
HAIL...1.00IN
WIND...60MPH
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:01 PM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 19, 3:01 PM MDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 301 PM MDT Tue May 19 2020 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Tue May 19 2020 The current Red Flag Warning that is in effect until 8 PM still looks good, as conditions this afternoon are meeting the criteria in those locations. So far this afternoon, there have been some echoes on radar over the mtns but haven't seen any lightning yet. SPC mesoanalysis shows 1000-about 2500 J/kg of CAPE over the eastern plains, but there's still some CIN over the far southeast plains. Still expecting some thunderstorms to develop this afternoon/early evening over the mtns, high valleys, and I-25 corridor, then spreading east in the evening. There could be a couple strong or severe storms over the plains this evening. Some of the forecast models are showing the potential for some lingering showers/tstms over and near some of the eastern mtns into the late night hours, with the HRRR and NAM showing the best chances being over Teller and El Paso Counties. The NAM and GFS also show the potential for low stratus tonight over portions of the eastern plains, especially the far eastern areas and El Paso County. Wednesday continues to look like a day with widespread fire weather concerns. There is already a Red Flag Warning in effect and the current area of concern and the time-frame of concern (11 AM through 9 PM) should be ok. It looks fairly windy over most/all of southern CO Wed. Forecast models differ a bit with regards to dew points across portions of the plains Wed afternoon, and there is a chance that Crowley, Otero and eastern Las Animas Counties may not see low enough RH values to meet red flag criteria, but at this time there is too much uncertainty to make changes to the fire weather highlight. The other concern for Wed is the chances for thunderstorms and severe weather. The forecast models keep western areas dry Wed afternoon, with the NAM keeping all of southern CO dry, and the GFS developing storms over the far southeast plains after 3 PM, and the ECMWF showing precip over the central mtns and mostly the far southeast plains. If anything does fire up, there is expected to be a decent amount of CAPE over the far southeast plains, with a narrow ribbon of 2500-3000 J/kg from about the Limon area south through Bent County and along the Las Animas and Baca County border, with 0- 6 km shear of around 35 kts. SPC has a Marginal risk of severe storms over much of the southeast plains for Wed. Large hail and strong wind gusts will be the main severe concerns. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MDT Tue May 19 2020 Wednesday night...The potential for convection continues across portions of the plains into the overnight hours. CAPE and bulk shear values are expected to be sufficient for a strong to severe storm as noted in the short term discussion, but a healthy cap is also expected be in place east of the dry line, which could hinder additional thunderstorm development. As the sun sets and the dry line retreats back to the west, this cap is expected to follow. Therefore, the chances for thunderstorm development diminish after sunset. If there is any ongoing convection, it is anticipated to move eastward through the overnight hours. Thursday...The upper-level trough axis is expected to move into Colorado during the day, which is anticipated to send a cold front through the plains during the morning hours. Easterly post-frontal surface flow is anticipated to develop, bringing some return flow moisture to the plains, increasing the instability. There is some disagreement between models just how much instability will be available, but general consensus is that there will be at least 1000- 1500 J/kg of CAPE, with the highest values situated over the far southeastern corner of Colorado. Guidance is also indicating bulk shear values should be in the 40-50 knot range, resulting in the potential for severe thunderstorms. With less of a cap expected to be in place, Thursday appears to have a better chance for severe weather. As such, the Storm Prediction Center does have a Slight Risk out for the far southeastern corner of the state. Currently, the primary threats with storms on Thursday appear to be wind and hail. Elsewhere, warm and dry conditions are expected to continue over the San Luis Valley, bringing potential for near critical fire weather conditions once again. As of right now, winds reaching the critical threshold remain in question, so have decided not to issue any highlights at this time. Friday into Tuesday...Another upper-level trough is expected to dig south from the Pacific Northwest, but is not anticipated to dig as far south as the previous trough. Southwest flow ahead of this trough will likely bring critical fire weather conditions to the region on Friday and Saturday before a cold front moves across the region on Saturday. A trailing upper-level trough is expected to move through Colorado on Sunday into the southern Great Plains, bringing an increased chance for precipitation to the area Sunday into Monday. Precipitation chances diminish for Tuesday as the upper- level trough drifts eastward. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 300 PM MDT Tue May 19 2020 Gusty southerly winds can be expected into the evening hours at KCOS, KPUB and KALS, with winds then decreasing, but probably increasing again through the morning hours on Wed, with windy southern winds through Wed afternoon and into the evening. KCOS and KPUB could see thunderstorms in the vicinity through about 02Z, but there is a small chance the KCOS could see some thunderstorms in the vicinity through around 06Z. Later tonight, there could be some low stratus clouds at KCOS and KPUB which could cause MVFR or IFR CIGS. At this time it appears that chances are low, but KCOS and KPUB could see some thunderstorms in the vicinity late Wed afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 9 PM MDT Wednesday for COZ220>233. Red Flag Warning until 8 PM MDT this evening for COZ220-222-224- 229-230. && SHORT TERM...28 LONG TERM...CARLBERG AVIATION...28
Hazardous weather outlook, May 19, 11:09 AM MDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1109 AM MDT Tue May 19 2020 COZ058>089-093>099-201715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1109 AM MDT Tue May 19 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight High fire danger is expected today in the Upper Arkansas River Valley, Fremont County, the San Luis Valley and the southern Interstate 25 corridor in Huerfano and Las Animas Counties, due to low humidity, gusty winds and dry vegetation. Isolated to scattered thunderstorms will be possible this afternoon and evening. One or two storms over the southeast plains could become severe, with half-dollar size hail and wind gusts around 60 mph. All thunderstorms will have the risk of cloud to ground lightning and gusty outflow winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions will return across the mountains, valleys, and adjacent eastern plains counties for Wednesday, as gusty winds, low relative humidity values and dry vegetation will result in conditions favorable for fire growth and spread. An isolated thunderstorm will be possible across the eastern plains, mainly east of a line from La Junta to Kim. If a storm can develop across this area, conditions will be favorable for a strong to near-severe storm with hail around 1 inch in diameter and wind gusts around 60 mph possible, along with dangerous cloud to ground lightning. A greater potential for severe thunderstorms will be possible across the southeast plains on Thursday, as low level moisture increases behind a cold front. Hail greater than 1 inch in diameter and wind gusts to around 60 mph will be possible. Meanwhile, some spotty critical fire weather conditions may return to the valleys Thursday afternoon. Critical fire weather conditions may increase again across the mountains, valleys and adjacent plains Friday and Saturday while another round of thunderstorms will be possible across the far eastern plains by Saturday. A cold front will bring an uptick in thunderstorms for Sunday across the southeast mountains and plains with afternoon thunderstorms possible again on Monday. Small hail, and gusty winds will be possible with thunderstorms in and near the mountains, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today from the I-25 corridor and eastward, mainly between about 3 PM and 8 PM. 28/28
In the hours before
Special weather statement, May 19, 4:46 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
446 PM MDT Tue May 19 2020
COZ084-085-192315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
446 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
515 PM MDT...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Truckton, or 30 miles east of Colorado Springs,
moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Truckton, Yoder and Rush.
LAT...LON 3886 10406 3880 10406 3855 10420 3865 10445
3893 10429
TIME...MOT...LOC 2246Z 204DEG 26KT 3869 10430
mwSpecial weather statement, May 19, 4:54 PM MDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 454 PM MDT Tue May 19 2020 COZ086-089-093-192330- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 454 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 530 PM MDT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Fowler, or 29 miles west of La Junta, moving northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fowler, Ordway, Manzanola, Olney Springs and Crowley. LAT...LON 3790 10404 3799 10421 3832 10405 3821 10374 TIME...MOT...LOC 2254Z 203DEG 35KT 3803 10409 mw
Special weather statement, May 19, 4:58 PM MDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 458 PM MDT Tue May 19 2020 COZ086-089-192345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- 458 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 545 PM MDT... At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Boone, or 25 miles east of Pueblo, moving north at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Boone and Pueblo Depot. LAT...LON 3823 10409 3825 10427 3852 10431 3852 10395 TIME...MOT...LOC 2257Z 190DEG 22KT 3831 10415 mw
Special weather statement, May 19, 5:13 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT Tue May 19 2020
COZ084-085-200000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
513 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
600 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yoder, or 34 miles east of Colorado Springs, moving north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ramah, Yoder and Rush.
LAT...LON 3876 10405 3874 10406 3881 10431 3913 10427
3913 10405
TIME...MOT...LOC 2313Z 194DEG 26KT 3886 10417
mwSpecial weather statement, May 19, 5:28 PM MDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Pueblo CO 528 PM MDT Tue May 19 2020 COZ086-089-093-200015- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 528 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...CROWLEY AND EASTERN PUEBLO COUNTIES UNTIL 615 PM MDT... At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over Olney Springs, or 24 miles northwest of La Junta, moving northeast at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fowler, Ordway, Manzanola, Olney Springs and Crowley. LAT...LON 3807 10385 3814 10408 3849 10397 3841 10358 TIME...MOT...LOC 2326Z 203DEG 24KT 3818 10392 mw
Special weather statement, May 19, 7:02 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Pueblo CO 702 PM MDT Tue May 19 2020 COZ094-200130- Eastern Las Animas County CO- 702 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 730 PM MDT... At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles west of Kenton, or 28 miles east of Des Moines, moving north at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kim. LAT...LON 3739 10348 3734 10310 3700 10314 3700 10354 TIME...MOT...LOC 0101Z 193DEG 34KT 3690 10334 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 31 min |
| May 19, 6:45 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 45 min |
| May 19, 6:53 PM MDT | Tornado Warning | PUB | Crowley, Kiowa | 22 min |
| May 19, 7:02 PM MDT | Special Weather Statement | PUB | 28 min | |
| May 19, 7:13 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 32 min |
| May 19, 7:38 PM MDT | Special Weather Statement | PUB | 52 min | |
| May 19, 7:59 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 46 min |
| May 19, 8:01 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| May 19, 8:05 PM MDT | Tornado Warning | PUB | Bent, Crowley, Kiowa, Otero | 25 min |
| May 19, 8:32 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 28 min |
| May 19, 8:34 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 26 min |
| May 19, 8:40 PM MDT | Tornado Warning | PUB | Crowley, Kiowa, Otero | 22 min |
| May 19, 8:45 PM MDT | Flash Flood Warning | PUB | Crowley, Kiowa, Otero | 114 min |
| May 19, 9:00 PM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| May 19, 10:10 PM MDT | Special Weather Statement | PUB | Teller | 35 min |
| May 20, 2:44 PM MDT | Fire Weather Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Huerfano and 6 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.